Nebraska, 2009Blizzard and Winter Storm in Nebraska, March 30 to 31, 2009
March 30 to 31, 2009 · NWS LBF · 6 events in 6 counties and zones
A strong spring storm system brought heavy snowfall of 3 to 8 inches along with strong northwest winds of 30 to 40 mph with gusts over 50 mph to portions of north central Nebraska. This brought winter storm and blizzard conditions to much of north central Nebraska during the overnight hours on March 30th, through the early afternoon hours on March 31st.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong spring storm system brought heavy snowfall of 3 to 8 inches along with strong northwest winds of 30 to 40 mph with gusts over 50 mph to portions of north central Nebraska. This brought winter storm and blizzard conditions to much of north central Nebraska during the overnight hours on March 30th, through the early afternoon hours on March 31st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Mar 30, 2:14 PM MST, 2 hours 46 minutes earlier.
Area forecast discussion, Mar 30, 2:14 PM MST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
414 PM CDT MON MAR 30 2009
...SPRING STORM SYSTEM TO BRING HEAVY SNOW AND BLIZZARD CONDITIONS
TO PORTIONS OF NORTH CENTRAL NEBRASKA TONIGHT INTO TUESDAY...
SHORT TERM DISCUSSION DAYS 1 THROUGH 3 (TONIGHT THROUGH THURSDAY...
UPPER LOW NOW LOCATED OVER THE SERN PNHDL. SNOW HAS BEEN STEADILY
INCREASING IN COVERAGE IN INTENSITY THROUGHOUT TODAY. RAPID INCREASE
IN RADAR RETURNS ACROSS GRANT AND HOOKER INTO CHERRY COUNTY. HEAVY
SNOW WILL DEVELOP THROUGH LATE AFTN INTO CHERRY COUNTY AS UPPER LOW
DROPS INTO CUSTER COUNTY THIS EVENING. A WELL DEFINED DEFORMATION
ZONE WILL SET UP TONIGHT FROM ERN CHERRY NORTHEAST THROUGH BOYD
COUNTY. NORTHWEST WINDS WILL INCREASE SIGNIFICANTLY TONIGHT TO 30 TO
40 MPH. THIS WILL CAUSE NEAR ZERO VISIBILITY WITH BLOWING AND
DRIFTING. HAVE UPGRADED THE WINTER STORM WARNING TO A BLIZZARD
WARNING FOR EASTERN CHERRY...BROWN AND KEYA PAHA COUNTY. FURTHER
EAST...WINDS WILL INCREASE LATER TONIGHT WITH RAIN CHANGING TO SNOW
POSSIBLY AS LATE AS MIDNIGHT FOR ONEILL. THIS WILL LIMIT INITIAL
SNOWFALL POTENTIAL...ALTHOUGH MODERATE TO HEAVY SNOW ACCUMULATIONS
STILL EXPECTED INTO TUESDAY AS DEFORMATION ZONE MOVE ACROSS.
NORTHWEST WINDS TO REMAIN STRONG AT 25 TO 35 MPH AND GUSTY THROUGH
TUESDAY FOR ALL AREAS. CURRENT ADVISORY TO THE SOUTH STILL LOOKS
GOOD WITH SNOW AMOUNTS OF 2 TO 5 INCHES.
TO REMAIN COLD TUESDAY FROM THE MID 30S NCTRL TO THE MID 40S FAR
SOUTHWEST. A WEAKER DISTURBANCE WILL BRING A SLIGHT CHANCE FOR RAIN
OR SNOW TO WRN AREAS TUESDAY NIGHT AND WEDNESDAY. USED A MET/MAV
GUIDANCE BLEND FOR HIGHS TEMPS WEDNESDAY IN THE UPPER 30S TO LOWER
40S.
FLOW TO REMAIN NEARLY ZONAL THURSDAY AHEAD OF APPROACHING SYSTEM.
HIGHS A BIT WARMER IN THE MID TO UPPER 40S.
LONGER TERM DISCUSSION DAYS 4 THROUGH 7 (FRIDAY THROUGH MONDAY)...
A POTENTIAL SIGNIFICANT WINTER STORM MAY IMPACT NEBRASKA SATURDAY
THROUGH SUNDAY. GFS AND ECMWF HAVE COME INTO AGREEMENT WITH UPPER
LOW TRACKING FROM THE FOUR CORNERS EARLY SATURDAY...THE OKLA PNHDL
EARLY SATURDAY EVENING...THEN INTO NCTRL KS 12Z SUNDAY. THIS COULD
POTENTIAL BE ONE OF THE MOST SIGNIFICANT SNOW STORMS WITH REGARDING
HEAVY SNOWFALL AMOUNTS AND STRONG WINDS THIS WINTER/SPRING SEASON
AND WILL BE MONITORING THIS SYSTEM CLOSELY.
AVIATION...
CONDITIONS WILL CONTINUE TO GO DOWNHILL TONIGHT ACROSS WESTERN AND
NORTH CENTRAL NEBRASKA. IFR...AND AT TIMES LOW IFR CONDITIONS ARE
EXPECTED AT KVTN IN HVY SNOW AND BLOWING SNOW. FOR KLBF...MVFR WITH
OCCASIONAL IFR CONDITIONS ARE EXPECTED IN LIGHT TO MODERATE SNOW.
BLOWING SNOW MAY ALSO BECOME A PROBLEM. NORTH TO NORTHWEST WINDS AT
20 TO 30 KTS WITH GUSTS OVER 35 KTS WILL CONTINUE THROUGH 18Z
TUESDAY. WEATHER CONDITIONS WILL BEGIN TO IMPROVE TUESDAY MORNING AS
THE SNOW TAPPERS OFF. LOOKS AS IF MVFR CONDITIONS WILL REMAIN THOUGH
FOR BOTH KVTN AND KLBF THROUGH 18Z TUESDAY.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...BLIZZARD WARNING TIL 7 PM CDT
TUESDAY FOR NEZ005-006-008.
WINTER STORM WARNING TIL 1 PM CDT /NOON MDT/ TUESDAY FOR NEZ004-094.
WINTER STORM WARNING TIL 7 PM CDT TUESDAY FOR NEZ007-009-010-027>029.
WINTER WEATHER ADVISORY TIL 1 PM CDT /NOON MDT TUESDAY FOR
NEZ022>026-035>038.
&&
SHORT TERM/EXTENDED...ROBERG
AVIATION...TAYLOR
Hazardous weather outlook, Mar 30, 2:50 PM MST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
450 PM CDT MON MAR 30 2009
NEZ004>010-022>029-035>038-056>059-069>071-094-311100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
450 PM CDT MON MAR 30 2009 /350 PM MDT MON MAR 30 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.
.DAY ONE...TONIGHT.
A STRONG LOW PRESSURE SYSTEM WILL MOVE ACROSS THE AREA TONIGHT.
MODERATE TO HEAVY SNOW WILL BE LIKELY ACROSS NORTHERN NEBRASKA.
FURTHER SOUTH...LIGHTER SNOW IS EXPECTED. ALSO...STRONG AND GUSTY
NORTHWEST WINDS WILL CAUSE AREAS OF BLOWING AND DRIFTING SNOW.
BLIZZARD CONDITIONS ARE EXPECTED TO DEVELOP IN THE VALENTINE AND
AINSWORTH AREAS...WITH NEAR BLIZZARD CONDITIONS ACROSS THE REST OF
NORTHERN NEBRASKA.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THE STORM SYSTEM WILL SLOWLY EXIT THE AREA ON TUESDAY. GUSTY
NORTHWEST WINDS...AND AREAS OF SNOW AND BLOWING SNOW ARE STILL
LIKELY THROUGH EARLY AFTERNOON.
ANOTHER POTENT STORM SYSTEM IS PROJECTED TO MOVE ONTO THE PLAINS
THIS WEEKEND. AS IS TYPICAL THIS FAR OUT...THE STORM TRACK IS
STILL SOMEWHAT UNCERTAIN...BUT INDICATIONS ARE THAT ANOTHER MAJOR
SNOW STORM...WITH POSSIBLE BLIZZARD CONDITIONS COULD DEVELOP. STAY
TUNED TO UPDATED FORECAST AS THE WEEKEND NEARS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO RELAY SNOWFALL TOTALS AND SIGNIFICANT
REDUCTION IN VISIBILITIES TO THE NATIONAL WEATHER SERVICE IN
NORTH PLATTE.
&&
THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE
TAYLOR
In the hours before
Local storm report, Mar 30, 3:28 PM MST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
528 PM CDT MON MAR 30 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM SNOW 6 N GORDON 42.89N 102.20W
03/30/2009 M2.0 INCH SHERIDAN NE CO-OP OBSERVER
MODERATE SNOW AT TIME OF REPORT WITH ONE HALF MILE
VISIBILITY.
&&
CARMELLocal storm report, Mar 30, 3:38 PM MST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
538 PM CDT MON MAR 30 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM HEAVY SNOW 19 N MULLEN 42.32N 101.04W
03/30/2009 M2.0 INCH CHERRY NE PUBLIC
SNOW BEGAN AT 430 PM CDT. REPORT WAS FROM DOUBLE R RANCH
NEAR MARSH LAKE.
&&
CARMELLocal storm report, Mar 30, 3:43 PM MST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
543 PM CDT MON MAR 30 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM SNOW 11 S CROOKSTON 42.77N 100.75W
03/30/2009 E1.0 INCH CHERRY NE PUBLIC
SNOW BEGAN AT 330 PM CDT. VISIBILITY AT TIME OF REPORT
REDUCED TO 1/4 MILE. LOCATION IS 1.5 MILES NORTH OF THE
NIOBRARA AND SNAKE RIVERS.
&&
CARMELLocal storm report, Mar 30, 3:51 PM MST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
551 PM CDT MON MAR 30 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM SNOW 45 NNE MULLEN 42.64N 100.70W
03/30/2009 E1.0 INCH CHERRY NE PUBLIC
SNOW BEGAN AT 330 PM CDT. SNOWFALL ESTIMATED BETWEEN ONE
HALF TO ONE INCH WITH VISIBILITY AT TIME OF REPORT
REDUCED TO ONE QUARTER MILE.
&&
CARMELLocal storm report, Mar 30, 4:32 PM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
632 PM CDT MON MAR 30 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM SNOW 10 NE OSHKOSH 41.51N 102.21W
03/30/2009 M0.8 INCH GARDEN NE CO-OP OBSERVER
&&
CARMELLocal storm report, Mar 30, 4:40 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
640 PM CDT MON MAR 30 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 PM HEAVY SNOW 11 NW TRYON 41.67N 101.10W
03/30/2009 M2.0 INCH MCPHERSON NE PUBLIC
VISIBILITY AT TIME OF REPORT WAS 300 TO 400 YARDS IN
BLOWING SNOW AND HEAVY SNOW. SNOW BEGAN AT 430 PM.
&&
CARMELWinter Storm, Western Cherry
- When
- March 30, 5:00 PM MST to March 31, 12:00 PM MST
- Where
- Western Cherry forecast zone
- Reported by
- Public
- Coordinates
- 42.545, -101.119 (the zone’s center; the record gives no point)
Strong northwest winds of 25 to 35 mph combined with moderate to heavy snow to produce snowfall amounts of 1 to 5 inches and surface visibility of a quarter mile or less at times.
Blizzard, Eastern Cherry
- When
- March 30, 6:00 PM CST to March 31, 2:00 PM CST
- Where
- Eastern Cherry forecast zone
- Reported by
- Public
- Coordinates
- 42.545, -101.119 (the zone’s center; the record gives no point)
Strong northwest winds of 30 to 40 mph combined with heavy snow to create considerable blowing and drifting from snowfall amounts of 3 to 6 inches. Surface visibility was reduced to near zero.
Blizzard, Keya Paha
- When
- March 30, 6:00 PM CST to March 31, 2:00 PM CST
- Where
- Keya Paha forecast zone
- Reported by
- Public
- Coordinates
- 42.879, -99.712 (the zone’s center; the record gives no point)
Strong northwest winds of 30 to 40 mph combined with heavy snow to create considerable blowing and drifting from snowfall amounts of 6 to 8 inches. Snow drifts up to 4 feet were reported across central and western Keya Paha county. Surface visibility was reduced to near zero.
Blizzard, Brown
- When
- March 30, 6:00 PM CST to March 31, 2:00 PM CST
- Where
- Brown forecast zone
- Reported by
- Public
- Coordinates
- 42.430, -99.929 (the zone’s center; the record gives no point)
Strong northwest winds of 30 to 40 mph combined with heavy snow to create considerable blowing and drifting from snowfall amounts of 6 to 7 inches. Snow drifts up to 4 feet were reported across northwest Brown county. Surface visibility was reduced to near zero.
Winter Storm, Boyd
- When
- March 30, 9:00 PM CST to March 31, 2:00 PM CST
- Where
- Boyd forecast zone
- Reported by
- Public
- Coordinates
- 42.900, -98.766 (the zone’s center; the record gives no point)
Strong northwest winds of 25 to 35 mph with higher gusts combined with moderate to heavy snow to produce snowfall amounts of 3 to 6 inches and surface visibility of a quarter mile or less at times.
Winter Storm, Rock
- When
- March 30, 9:00 PM CST to March 31, 2:00 PM CST
- Where
- Rock forecast zone
- Reported by
- Public
- Coordinates
- 42.421, -99.450 (the zone’s center; the record gives no point)
Strong northwest winds of 25 to 35 mph with higher gusts combined with moderate to heavy snow to produce snowfall amounts of 3 to 6 inches and surface visibility of a quarter mile or less at times.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Colorado, March 30, 20095 deaths · 5 injured · 3 events
- Hail in Texas, March 30, 2009$95 million · 2.75 in hail · 36 events
- Winter Weather in New Mexico, March 30, 20091 death · 2 injured · 1 event
- Blizzard in South Dakota, March 30 to 31, 2009$3.3 million · 14 events
- Flooding in Florida, March 30 to 31, 2009$900,000 · 3 events
- Blizzard in Wyoming, March 30 to 31, 2009$250,000 · 4 events
- Winter Storm in South Dakota, March 30 to 31, 2009$70,000 · 10 events
- Debris Flow in West Virginia, March 30, 2009$100,000 · 1 event
- Flood in Georgia, March 30 to 31, 2009$75,000 · 1 event
- Hail and Damaging Wind in Oklahoma, March 30, 20091.25 in hail · 39 events
- Blizzard in South Dakota, March 30 to 31, 200926 events
- Blizzard and Winter Weather in South Dakota, March 30 to 31, 200921 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157128, 157132, 157133, 157134, 157129, 157130.